Alert archive / West Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 28, 2014, 4:47 PM EDT for McDowell County, West Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2014, 4:47 PM EDT (20:47 UTC)
- Expired
- Apr 28, 2014, 5:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
County McDowell County, WV
The radar
The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:50 PM EDT | HAIL 1.25 | War, WV | OBSERVER IN WAR OBSERVED HAIL THE SIZE OF HALF DOLLAR COINS |
| Apr 28, 4:52 PM EDT | HAIL 1 | War, WV | QUARTER SIZE HAIL FROM SPOTTER IN WAR WEST VIRGINIA. 30-40 MPH HOUR WINDS ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
756
WUUS51 KRLX 282047
SVRRLX
WVC047-282130-
/O.NEW.KRLX.SV.W.0016.140428T2047Z-140428T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
447 PM EDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MCDOWELL COUNTY IN WEST VIRGINIA...
* UNTIL 530 PM EDT
* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WAR...OR 11 MILES SOUTHWEST OF WELCH...MOVING EAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR
CENTRAL VIRGINIA.
PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3720 8169 3724 8174 3726 8175 3739 8173
3736 8135 3735 8135 3727 8142 3727 8145
3724 8148 3725 8150 3723 8150 3720 8156
TIME...MOT...LOC 2047Z 278DEG 44KT 3729 8163
$$
141 follow-up statement
481
WWUS51 KRLX 282123
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EDT MON APR 28 2014
WVC047-282133-
/O.EXP.KRLX.SV.W.0016.000000T0000Z-140428T2130Z/
MCDOWELL WV-
523 PM EDT MON APR 28 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDOWELL COUNTY
WILL EXPIRE AT 530 PM EDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3720 8169 3724 8174 3726 8175 3739 8173
3736 8135 3735 8135 3727 8142 3727 8145
3724 8148 3725 8150 3723 8150 3720 8156
TIME...MOT...LOC 2123Z 278DEG 44KT 3723 8108
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:30 PM EDT, 17 minutes earlier.
Area forecast discussion, Apr 28, 4:30 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 430 PM EDT MON APR 28 2014 .SYNOPSIS... ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY...BEFORE WEAKENING COLD FRONT FINALLY CREEPS THROUGH. THE WEATHER WILL TURN COOLER...BUT REMAIN UNSETTLED...THROUGH LATE WEEK. && .NEAR TERM /THROUGH TUESDAY/... THE THUNDERSTORMS ASSOCIATED WITH THE WARM FRONT LIFTING THROUGH THE AREA TODAY HAVE TAPERED OFF BUT NEW ONES ARE BEGINNING TO FIRE IN THE WARM MOIST UNSTABLE AIR TO THE SOUTH. WILL NEED TO KEEP WATCHING THIS AREA AS THERE IS GOOD INSTABILITY AND SHEAR. INITIALLY THE MORE UNSTABLE AIR SPREADS INTO EASTERN KENTUCKY AND SOUTHWEST VIRGINIA BUT LIFTS NORTH INTO SOUTHWEST WEST VIRGINIA AND SOUTHEAST OHIO LATER THIS AFTERNOON BECOMING CENTERED OVER THE TRI STATE AREA THIS EVENING. THUNDERSTORMS WILL TAPER BACK OFF TO MORE ISOLATED TO SCATTERED COVERAGE THROUGH THE OVERNIGHT HOURS. THE BIG UPPER LOW CENTERED OVER THE MIDWEST GRADUALLY SHIFTS GRADUALLY SHIFTS A BIT EAST OVERNIGHT BRINGING THE NEXT MORE ORGANIZED BAND OF SHOWERS AND THUNDERSTORMS OVER THE AREA TUESDAY MORNING. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... PLENTY OF THREATS ACCOMPANY AN UPPER LEVEL LOW AS IT PARKS OVER THE UPPER MIDWEST AND ROTATES WAVES OF ENERGY AROUND IT ON A 100 PLUS KT JET STREAM. KEPT FORECAST WET AND STORMY. TIMING OF THESE WAVES IS QUESTIONABLE DUE TO CHAOTIC NATURE OF THESE TYPES OF SYSTEMS. THE BEST TIMING FOR THE TWO WAVES DURING THIS PERIOD IS THE FIRST PASSES TUESDAY MORNING AROUND 8 AM AND THE SECOND PASSES AROUND THE SAME TIME ON WEDNESDAY MORNING. THE MAIN COLD FRONT ASSOCIATED WITH THIS STORM MOVES THROUGH ON TUESDAY MORNING BRINGING A THREAT OF THUNDERSTORMS. SOME OF THESE STORMS MAY BE STRONG GIVEN THE 0-3 KM BULK SHEAR IN THE REGION RANGES BETWEEN 30 AND 50 KT. LOW CAPE WILL LIKELY INHIBIT MUCH OF THIS LINE FROM BECOMING SEVERE...BUT WILL HAVE TO KEEP AN EYE ON IT. ANOTHER THREAT TO KEEP AN EYE ON IS FLOODING POTENTIAL AS THE SECOND WAVE MOVES THROUGH ON WEDNESDAY MORNING. RIGHT NOW...IT DOES NOT APPEAR TO BE TOO MUCH OF A CONCERN AS THE WAVES MOVE THROUGH AT A FAIRLY GOOD CLIP...BUT ALL IT TAKES IS ONE GOOD THUNDERSTORM TO PRIME AN AREA. MODEL CONSENSUS GIVES PRECIP ACCUMULATIONS AROUND AN INCH AND A HALF FOR THE AREA...GIVEN THE FACT THAT WE ARE STARTING OUT QUITE DRY...IT SHOULD TAKE QUITE A BIT OF RECITATION TO CAUSE FLOODING. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... UPPER TROUGHING DOMINATES EARLY ON...BEFORE GRADUALLY LIFTING TO THE NE LATE IN THE PERIOD. WEAK RIPPLES IN THE FLOW...TOGETHER WITH DIURNAL HEATING BENEATH THE COOL AIR ALOFT...WILL LEAD TO SHOWERS FROM TIME TO TIME. LATER IN THE PERIOD...THE BAROCLINIC ZONE SHIFTS NE AS HEIGHTS RISE...AND PRECIPITATION ALONG A WARM FRONT BECOMES POSSIBLE. CLOSE TO WPC/MEX/PREVIOUS FOR TEMPERATURES...EXCEPT WPC SEEMED HIGH ON SUN. THIS WILL DEPEND UPON HOW QUICKLY THE BAROCLINIC ZONE SHIFTS BACK NEWD...GFS IS QUICKER HERE THAN THE ECMWF. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... CONDITIONS WILL REMAIN PRIMARILY VFR BRIEFLY DROPPING TO MVFR DURING BRIEF DOWNPOURS DURING STRONGER SHOWERS OR THUNDERSTORMS. THUNDERSTORM COVERAGE WILL INCREASE THIS AFTERNOON AND EVENING OVER SOUTHERN AND WESTERN AREAS AND THEN AGAIN TUESDAY MORNING AS A STRONGER MORE ORGANIZED BAND MOVES THROUGH BETWEEN 11Z WEST AND 14Z EAST. EXPECT TO SEE CONDITIONS DROP TO MVFR FOR SEVERAL HOURS AS THE TUE MORNING BAND MOVES THROUGH. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING AND DURATION OF MVFR CONDITIONS ASSOCIATED WITH THE MORE ORGANIZED SHOWERS AND THUNDERSTORM BANDS MAY VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H M H H H H H H H H M M BKW CONSISTENCY M M H H H H H H H H H H EKN CONSISTENCY M M M M M H H H H H H H PKB CONSISTENCY M M M M M H H H H H H M CKB CONSISTENCY M M M M M H H H H H H H AFTER 18Z TUESDAY... IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS AT VARIOUS TIMES THROUGH WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/JW/JR NEAR TERM...JR SHORT TERM...JW LONG TERM...TRM AVIATION...JR
Hazardous weather outlook, Apr 28, 3:00 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT MON APR 28 2014 WVZ010-011-013>020-024>040-046-047-291900- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 300 PM EDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG THEIR PATH. IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ003-004-291900- DICKENSON-BUCHANAN- 300 PM EDT MON APR 28 2014 ...TORNADO WATCH 110 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY AND TUESDAY NIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG THEIR PATH. IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>009-291900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD- 300 PM EDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS ALONG THEIR PATH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY INTO EARLY WEDNESDAY MORNING. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. IF THE POSSIBILITY OF REPETITIVE HEAVIER SHOWERS BECOMES HIGHER OVER THE SAME STREAM BASINS...A FLASH FLOOD WATCH WOULD BE POSTED FOR THE MOST VULNERABLE COUNTIES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
In the hours before
Special weather statement, Apr 28, 4:14 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
414 PM EDT MON APR 28 2014
VAZ004-282045-
BUCHANAN VA-
414 PM EDT MON APR 28 2014
...SPECIAL WEATHER STATEMENT FOR CENTRAL BUCHANAN COUNTY UNTIL 445 PM
EDT...
AT 406 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF HAYSI...MOVING EAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO 0.5 INCHES IN DIAMETER ARE
POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR GRUNDY AROUND 420 PM...ROSEANN AROUND 425 PM
AND STACY AROUND 430 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3717 8221 3721 8224 3728 8225 3731 8230
3733 8228 3739 8194 3736 8193 3734 8190
3722 8185 3715 8219
14Special weather statement, Apr 28, 4:31 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT MON APR 28 2014
VAZ004-WVZ033-282100-
BUCHANAN VA-MCDOWELL WV-
431 PM EDT MON APR 28 2014
...SPECIAL WEATHER STATEMENT FOR WESTERN MCDOWELL AND EASTERN
BUCHANAN COUNTIES UNTIL 500 PM EDT...
AT 424 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
GRUNDY...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO 0.5 INCHES IN DIAMETER ARE
POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR AVONDALE AROUND 440 PM...WAR AROUND 445 PM
AND COALWOOD AROUND 450 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3737 8204 3747 8163 3723 8150 3720 8156
3720 8168 3723 8173 3721 8175 3719 8177
3719 8197
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:36 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Mingo, Wyoming | 24 min |
| Apr 28, 4:31 PM EDT | Special Weather Statement | RLX | McDowell | 29 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.